Hail, Jewell
- When
- August 14, 6:40 PM CST
- Where
- Jewell County, 3 mi ENE of Webber
- Measured
- 1 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 39.947, -97.978
Arguably the most noteworthy individual thunderstorm of the 2020 convective season within this six-county North Central Kansas area rolled southward across portions of Jewell, Mitchell and mainly eastern Osborne counties on this Friday evening, highlighted by several reports of large to very large hail. Of the counties impacted by this supercell, Jewell was hardest-hit, as copious amounts of…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Arguably the most noteworthy individual thunderstorm of the 2020 convective season within this six-county North Central Kansas area rolled southward across portions of Jewell, Mitchell and mainly eastern Osborne counties on this Friday evening, highlighted by several reports of large to very large hail. Of the counties impacted by this supercell, Jewell was hardest-hit, as copious amounts of tennis ball to softball size hail stones crashed down onto areas in and near the communities of Mankato and Jewell, causing extensive damage to homes, vehicles and area crops. The hail size toned down somewhat farther south into Mitchell and Osborne counties, where limited reports included ping pong ball size stones in Cawker City and golf ball size south of Osborne. Although damaging winds were not a major player during this event, several mesonets clocked gusts of at least 40-50 MPH, and a Kansas Mesonet site near Jewell reached severe-criteria with 65 MPH. Flooding was not much of an issue, with convection staying progressive enough to keep rainfall amounts largely under one inch.
Breaking down event timing and meteorological background, this giant storm invaded northern Jewell County between 7-8 pm. CDT, having already propagated south-southwestward for roughly 90 miles since its inception in east central Nebraska about three hours prior. As it drifted southward into Mitchell County between 8-9 p.m. CDT it started merging with a much smaller, separate storm that had flared up over central Osborne County. Finally, between 9-10 p.m. CDT, the now-merged supercell cluster continued southward while exiting the local area into central Kansas, ending all local storms for the night. This was actually a fairly conditional severe weather setup for North Central Kansas, with various pros and cons for/against robust activity. In the mid-upper levels, the local area resided a fair distance south of a vigorous shortwave trough swinging across the Dakotas towards northern MN, resulting in fairly limited forcing aloft. Also working against convection (especially widespread severe) was a plume of warm mid level temperatures, with 700 millibar values of 12-14C promoting a healthy cap. On the other hand, low-level forcing was seasonably-strong, as a well-defined cold front slid southeastward into the area during the evening. Ahead of this boundary, a significantly-unstable airmass awaited, featuring temperatures in the upper 80s-low 90s F/dewpoints upper 60s-mid 70s F, yielding impressive mixed-layer CAPE up to around 4500 J/kg. This extreme instability, in the presence of sufficient deep-layer wind shear around 35 knots, clearly fostered a mesoscale environment capable of stout convection.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 14, 5:31 PM CST, 1 hour 9 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Hastings NE 631 PM CDT Fri Aug 14 2020 .SHORT TERM...(This evening through Saturday) Issued at 339 PM CDT Fri Aug 14 2020 Right now the main focus is the today and tonight period and the frontal passage that may (or may not) produce some convection. Currently, the frontal boundary is already starting to pass through central portions of the area. A prefrontal trof that passed through earlier has triggered a weak line of a few storms in the southeast CWA and into Omaha's CWA. This gives me a little more confidence that the front could produce a strong line of convection. However, there is still some uncertainty here (even with it being in the immediate short term), there is the very real possibility that there will be a split in the convection over the CWA. This would most likely be a NW-SE corridor right through the middle of our coverage area. This would be an unfortunate outcome for areas that really could use the rain. Severe potential looks to be mainly a concern later as the afternoon goes on and into the early evening hours. Large hail and damaging winds would be the main concerns with the potential for ping pong size hail and 60 mph wind gusts. Mid level lapse rates look rather favorable for severe storms...if we can break the cap and poor low level lapse rates. The prefrontal trof may have aided in eroding the cap slightly which would then aid in the development of convection. However, frontal lifting may still end up not being strong enough to overcome the cap in a few places...but this will be very hit or miss and nearly impossible to nail down. Convection should then clear out promptly with the passage of the front to the south in the overnight hours. The front is very clear and defined on current satellite and obs, with totally clear skies behind the front. Putting today's convective weather aside... Kept highs pretty consistent with the previous forecast, with mild lows tonight in the 50s and 60s and more seasonable highs tomorrow in the lower to mid 80s. Winds behind the front switch around to being northerly, albeit briefly until sfc high pressure slides through on Saturday morning and brings back southerly winds. There is a very slight chance of some precip across the southwest CWA tomorrow afternoon and evening, but that is really only supported by the NAM and the GFS. .LONG TERM...(Saturday night through Friday) Issued at 339 PM CDT Fri Aug 14 2020 We're looking at a fairly mundane forecast after today. Upper level ridging amplifies over the western CONUS as the center of the upper level high back tracks to the northwest. With this pronounced ridge in the west and broad troughing in the east, we end up sandwiched between the two. This will result in rather pronounced northerly and north-northwesterly flow aloft for the Greater Plains area. This pattern looks like it will stay put for at least the remainder of the 7-day forecast period and possibly even further. Even though this means we would be subjected to any ridge running short waves, the likelihood looks slim at this point. The remainder of the 7-day period should be overwhelmingly dry with temperatures slightly on the warm side, but not "hot". Highs will be mainly in the mid to upper 80s with modest dewpoints in the 50s and 60s. This period will feel more like typical August weather and should be further on the comfortable side in terms of relative humidity. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Sunday) Issued at 629 PM CDT Fri Aug 14 2020 The front has moved through the terminals and winds are starting to diminish. The clouds will diminish through the evening. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && SHORT TERM...Shawkey LONG TERM...Shawkey AVIATION...JCB
Hazardous Weather Outlook National Weather Service Hastings NE 326 PM CDT Fri Aug 14 2020 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 151200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 326 PM CDT Fri Aug 14 2020 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. This afternoon into this evening, there is the potential for a narrow band of isolated to scattered thunderstorms to develop along an advancing cold front, and gradually move southeastward. Even at this near time range, there is still some uncertainty regarding whether there might only be a few isolated storms along this front, or perhaps several. No matter how sparse or numerous storms might be, the potential exists for some to become severe, with the primary threats being hail up to around ping pong ball size, and wind gusts to around 60 MPH. Although nearly the entire outlook area is under at least a Marginal Risk of severe storms, the primary area of concern is southeast of a line from Genoa, to Grand Island to Beaver City Nebraska, and including north central Kansas. The main time frame for possible severe storms is 3 to 11 PM. By midnight, any lingering chances for storms should be confined to north central Kansas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Saturday into Sunday, there are intermittent, small chances for thunderstorms mainly within southern and southwestern portions of the outlook area. Severe storms are not currently anticipated. Beyond Sunday, the only chance of thunderstorms in the current seven-day forecast is Tuesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon into this evening, if severe storms happen to develop along an advancing cold front. && More information may be obtained at the following web page: https://www.weather.gov/hastings
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
616 PM CDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND GST 6 E CLAY CENTER 40.51N 97.94W
08/14/2020 E60 MPH CLAY NE CO-OP OBSERVER
50-60 MPH WIND GUSTS.
&&
JCBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
625 PM CDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM HAIL 2 E CLAY CENTER 40.52N 98.01W
08/14/2020 E2.50 INCH CLAY NE TRAINED SPOTTER
&&
JCBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
654 PM CDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 PM HAIL 6 NNE NELSON 40.28N 98.03W
08/14/2020 M1.75 INCH NUCKOLLS NE PUBLIC
PICTURE ON TWITTER.
&&
JJWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
659 PM CDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM HAIL SUTTON 40.61N 97.86W
08/14/2020 E2.75 INCH CLAY NE TRAINED SPOTTER
&&
JJWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
709 PM CDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM HAIL 1 N NELSON 40.22N 98.07W
08/14/2020 E1.00 INCH NUCKOLLS NE EMERGENCY MNGR
&&
JJWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
721 PM CDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL NELSON 40.20N 98.07W
08/14/2020 E2.50 INCH NUCKOLLS NE BROADCAST MEDIA
BROADCAST MEDIA RELAYED PUBLIC PICTURE OF
LARGE HAIL.
&&
JJWThe Grand Island radar (KUEX), 57 km away, was scanning. The volume nearest the first event began at 00:41 UTC.
5 hail, 1 thunderstorm wind. Local standard time, as filed.
A long-lived supercell produced a substantial swath of very large hail in the Mankato and Jewell areas, with large hail produced for a significant amount of time. A public report of golf ball size hail was received at 7:45 p.m. CDT in Mankato. By 7:50 p.m. CDT, the hail size in Mankato reached a measured diameter of 4 inches, with tennis ball size hail still falling in town at 8:10 p.m. CDT. At 8:13 p.m. CDT, golf ball size hail was reported about 3 miles northwest of Randall. At 8:15 p.m. CDT, 4 inch diameter hail was reported 2 miles north of Jewell, with baseball size hail in Jewell. Significant hail damage to homes, vehicles and crops occurred in the area. As just one example, local media reported that the Jewell County EMS Director's vehicle incurred major hail damage, including a shattered windshield.
A wind gust of 65 MPH was measured by a Kansas Mesonet site located 3 miles west-northwest of Jewell.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 919629, 913584, 913594, 913600, 913609, 913610.